rss
2

Opiate Overdose

The use of drugs containing opiates can have many neagtive effects such as addiction and the misuse of these drugs can even lead to an opiate overdose.

     Opiates are categorized as narcotics, and distinctively derive from opium. Raw opium is present in the sap of the poppy seed pod and is transformed into many different narcotic drugs. Opium can be sniffed, smoked, eaten, or injected. The duration of the effects can last up to thirty six hours. Smaller doses and different derivatives of opium have a decreased duration of effectiveness. It is important to understand the duration of different forms of opiates when analyzing the severity of possible drug addiction and possible overdose. Opium itself causes severe long lasting withdrawal symptoms as opposed to its derivative counterpart’s morphine and heroin. Heroin withdrawal on the other hand is quite severe compared to methadone. The importance of understanding how opiate doses affect someone helps doctors prescribe pain medications and life saving respiratory inhibitors such as codeine and hydro-codone. At the same time misuse of these drugs can cause severe organ damage and possibly result in death.

Opiate overdose is possible from any derivative of the drug including prescribed medications such as codeine and hydro-codone. The most common form of overdose known as IV (intravenous) overdose is usually induced by new coming addicts that usually inject heroin, otherwise known as main-lining the drug into a vein. The problems that exist with injection are related to the fact that the drug can be easily overdosed by inexperienced users, on the basis that injection into a vein is instantaneous and irreversible. Overdose is always possible and more prominent among intravenous users.

 

The symptoms of opiate overdose are often masked by the drugs natural narcotic effects. The drug initially works blocking receptors in the brain, many of which control involuntary organ and body functions. The drug has sedating effects and temporarily blocks neurotransmitters in the brain causing decreased breathing. During overdose the respiratory system shuts down known as apnea depriving the heart of oxygen, in turn starving the brain, and death occurs. The signs of a person using opiates can be easily detected by constricted pupils, flushing of the skin and sweating and skin irritation. The drug releases histamines in the body causing these symptoms. An overdose victim will have deeply dilated pupils, symptoms of apnea and a decreased heart rate. One problem with diagnosing opiate overdose is; unlike alcohol and other sedatives and ethers, opiates have little or no effect on the initial motor functions of the user. It is possible that opiate usage can go undetected with little signs of problem, especially if the person has built a tolerance to the effects of the drug. This in turn may promote the user to use higher dosages causing accidental overdose.

2
Liked it
RSSComments: 2  |  Post a Comment  |  Trackback URL
  1. my friend just died from opiuts od :( very serious stuff here…

  2. I have an opiate addiction that I have struggled with for about 8 years. I recently relapsed, prior to that I had about 18 months clean and sober. I am currently looking at checking into an inpatient treatment facility. I have a question regarding naltrexone 50mg tablets for use against opiate overdose. Is this something that would work and if so what dose would be required in a male user approx. 220lbs

    thanks

RSSPost a Comment
comments powered by Disqus
-->